Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 75, NWS San Angelo, TX

June 25, 1997Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 25, 1997, 8:49 PM CDT for Mason County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 8:49 PM CDT (01:49 UTC)
Expired
Jun 25, 1997, 11:20 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mason County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 260220 COR
FFWSJT
TXC319-260420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED COUNTY IN BODY OF WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 PM CDT WED JUN 25 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1120 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MASON COUNTY

AT 847 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH
VERY HEAVY RAINFALL MOVING NORTHWESTWARD ACROSS EASTERN MASON
COUNTY.  THIS STORM WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1
TO 2 INCHES PER HOUR.  WITH THE GROUND ALREADY SATURATED...THIS
WATER WILL QUICKLY RUN INTO STREAMS...CREEKS AND ROADWAYS. MOTORISTS
SHOULD BE ESPECIALLY CAREFUL ALONG HIGHWAY 29 EAST OF MASON AND FM
386 NORTHEAST OF MASON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:01 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 25, 2:01 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT WED JUN 25 1997

NOT EXACTLY A WELL DEFINED FORECAST THIS PERIOD...AS WEAK SYSTEMS
ABOUND. 12Z ANALYSIS INDICATED A WEAK UPPER LOW STILL DRIFTING
SLOWLY WESTWARD JUST SOUTH OF THE RIO GRANDE...WHILE SATELLITE LOOPS
SHOWING A SECOND SYSTEM MOVING EASTWARD SOUTH OF EL PASO. SHOWERS
CONTINUE TO BUILD ACROSS THE NORTHWEST HILL COUNTRY...BUT RAINFALL
AMOUNTS HAVE BEEN NEGLIGIBLE SO FAR. AT THE SURFACE...WEAK FRONT
ACROSS THE PANHANDLE HAS DRIFTED BACK NORTHWARD OVER THE LAST
SEVERAL HOURS.

CAP ALMOST GONE...BUT CLOUD COVER HAS LIMITED INSTABILITY SO FAR.
AS A LITTLE MORE HEATING TAKES PLACE BY 00Z...EXPECT MORE SCATTERED
SHOWERS AND STORMS TO DEVELOP. MODELS COMBINE THE TWO UPPER SYSTEMS
INTO ONE ACROSS WEST AND SOUTHWEST TEXAS THIS EVENING...PROVIDING
ADDITIONAL LIFT OVER THE AREA. AS IN PREVIOUS DAYS...BEST SHOT FOR
RAINFALL STILL LOOKS TO BE ACROSS THE SOUTHERN HALF OF THE AREA.

WITH PRECIPITABLE WATER VALUES UP AROUND 1.5 INCHES...MAY GO AHEAD
AND MENTION LOCALLY HEAVY RAINFALL IN THE FORECAST. WITH THE BEST
CHANCE OF RAINFALL ACROSS THE NORTHWEST HILL COUNTRY...IN THE SAME
LOCATION AS THE HEAVIEST RAINFALL OVER THE WEEKEND...THINK FLASH
FLOOD WATCH ALREADY IN PLACE ACROSS THIS AREA SHOULD PROBABLY STAY IN
EFFECT. HOWEVER... THANKS LARGELY TO SEVERAL DAYS OF DRY WEATHER...
FLASH FLOOD GUIDANCE VALUES ACROSS THE NORTHERN EDWARDS PLATEAU...
CONCHO VALLEY...AND SOUTHERN HEARTLAND HAVE RISEN SUBSTANTIALLY INTO
THE 1.5 INCH IN ONE HOUR CATEGORY. WITH THESE HIGHER VALUES AND THE
MORE SCATTERED NATURE OF THE EXPECTED RAINFALL...MAY BE ABLE TO HOLD
OFF ON A FLASH FLOOD WATCH FOR NOW. WILL CONTINUE TO MONITOR RADAR
TRENDS...AND MAY REEVALUATE THIS BEFORE FORECAST TIME.

FOR THURSDAY...NOT MUCH TO CHANGE AS WEST CENTRAL TEXAS REMAINS ON
THE WET EAST SIDE OF THE UPPER LOW. THINK SCATTERED SHOWERS AND
STORMS WILL RETURN. AGAIN...WILL NEED TO
 KEEP AN EYE ON AMOUNT OF
HEAVY RAINFALL. FLASH FLOOD WATCH MAY BE NEEDED IF RAINFALL THIS
EVENING OR TOMORROW IS HEAVIER THAN EXPECTED.

ABI 067/085 23
JCT 068/085 44
SJT 067/085 33

PMCCULLOUGH

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.